Police and health officials issued an urgent warning after 13 people suffered extreme reactions to tablets believed to be Valium.
The group – thought to be in their late teens and early 20s – were understood to have attended the same house party where they took the tablets.
A dozen people were admitted to Belford Hospital in Fort William and treated for extreme reactions to tablets, including unconsciousness, unresponsiveness, nausea and dizziness.
Another male party guest was admitted to the hospital yesterday evening displaying similar symptoms.
Northern Constabulary and NHS Highland warned anyone who had been given or been offered tablets, which are not prescribed to them by a doctor, not to take them.
They also released an image of one of the tablets, described as blue with writing on one side, although officers warn that some of the tablets may be brown.
They are now investigating how the tablets came into circulation in the Highland town.
The true contents of the tablets are unknown but its possible that they do not contain diazepam.
So unless you have been prescribed this brand by your doctor – I think the nhs mainly prescribe activas though – I would get rid of them.
A spokeswoman for Northern Constabulary said: “There is a large inquiry ongoing into this incident.
“I can’t say for certain, but it seems the majority of the people affected were at this one event.”
Fort William, which is close to attractions such as the West Highland Way and Britain’s highest mountain, Ben Nevis, has a population of approximately 10,000.
Medical staff were said to have a number of telephone calls on Saturday night from people in the area who had taken the tablets.
Locals spoke of their shock over the incident. One pub landlord said: “It was surprising to hear the news. I didn’t believe it at first. I think some people in the town may want to keep this pretty quiet, which is unusual for Fort William.
“We don’t have a huge drug problem. It’s a very small town and everyone knows everyone. If there was a drug problem here, then we would know about it.”
However, another resident said: “All those people at the same time is unheard of but that’s only because it was a bad batch, otherwise we wouldn’t be talking about it.”
NHS Highland Public health consultant Rob Henderson said: “Taking illicit drugs is extremely hazardous.
“We would urge drug users if they are unable to abstain from drugs, to follow harm reduction advice to reduce the risk. There is no way to make taking illicit drugs completely safe.
“NHS Highland works closely with the Highland Alcohol and Drug Partnership, Northern Constabulary, Highland Council and our other partners to tackle these issues.
“I would advise anyone who many have concerns about drugs to contact the relevant organisations for advice and support.”
NHS Highland has also advised anyone with any symptoms to seek urgent medical advice.
It was also heard that 2 more youths had taken ill in a town near Aberdeen after taking fake Valium tablets which are believed to be the same ones that are circulating the north of Scotland and Fort William.
**FURTHER UPDATE 25th**
We got an e-mail reporting that a young man was also taken to hospital after taking 3 of these tablets in Aberdeen.
Warning: getimagesize(/var/chroot/home/content/19/6599519/html/files/images/diaz_10.jpg) [function.getimagesize]: failed to open stream: No such file or directory in /home/content/19/6599519/html/TTR/site/wp-content/themes/goodnews5/framework/functions/vthumb.php on line 52